Immune-mediated statin myopathy.Expert Rev Clin Immunol. 2016; 12(1):33-8.ER
Statin-induced necrotizing autoimmune myopathy (SINAM) is associated with a unique clinical 5 phenotype of severe proximal muscle weakness during or after exposure to statins in patients with high creatine kinase (CK) levels. Electromyography (EMG) and muscle biopsy reveal features of a necrotizing myopathy and the anti-HMGCR autoantibody is frequently detected. Treatment requires a combination of statin discontinuation as well as immunomodulatory or immunosuppressive therapy. HLA typing (HLADRB1*1101) is strongly associated with anti-10 HMGCR autoantibody positivity in statin-exposed patients. It is well documented that statin triggers autoimmune disease in those with a genetic susceptibility. With the commercial availability of an accurate ELISA test, the natural history of the disease and its phenotypic features are becoming increasingly understood.